Skip to main content
Log in

General WP-Bailey chains

  • Published:
The Ramanujan Journal Aims and scope Submit manuscript


Motivated by a recent paper of Liu and Ma, we describe a number of general WP-Bailey chains. We show that many of the existing WP-Bailey chains (or branches of the WP-Bailey tree), including chains found by Andrews, Warnaar and Liu and Ma, arise as special cases of these general WP-Bailey chains. We exhibit three new branches of the WP-Bailey tree, branches which also follow as special cases of these general WP-Bailey chains. Finally, we describe a number of new transformation formulae for basic hypergeometric series which arise as consequences of these new WP-Bailey chains.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Andrews, G.E.: Bailey’s transform, lemma, chains and tree. In: Special Functions 2000: Current Perspective and Future Directions (Tempe, AZ). NATO Sci. Ser. II Math. Phys. Chem., vol. 30, pp. 1–22. Kluwer Academic, Dordrecht (2001)

    Google Scholar 

  2. Andrews, G., Berkovich, A.: The WP-Bailey tree and its implications. J. Lond. Math. Soc. (2) 66(3), 529–549 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  3. Bressoud, D.: The Rogers–Ramanujan identities (solution to problem 74-12). SIAM Rev. 23, 101–104 (1981)

    Article  Google Scholar 

  4. Bressoud, D.: Some identities for terminating q-series. Math. Proc. Camb. Philos. Soc. 89(2), 211–223 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  5. Bressoud, D., Ismail, M.E.H., Stanton, D.: Change of base in Bailey pairs. Ramanujan J. 4(4), 435–453 (2000) (English summary)

    Article  MATH  MathSciNet  Google Scholar 

  6. Gasper, G., Rahman, M.: Basic Hypergeometric Series. With a foreword by Richard Askey, 2nd edn. Encyclopedia of Mathematics and its Applications, vol. 96. Cambridge University Press, Cambridge (2004)

    Google Scholar 

  7. Liu, Q., Ma, X.: On the characteristic equation of well-poised Bailey chains. Ramanujan J. 18(3), 351–370 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  8. Mc Laughlin, J., Zimmer, P.: Some implications of the WP-Bailey tree. Adv. Appl. Math. 43(2), 162–175 (2009)

    Article  MathSciNet  Google Scholar 

  9. Singh, U.B.: A note on a transformation of Bailey. Q. J. Math. Oxf. Ser. (2) 45(177), 111–116 (1994)

    Article  MATH  Google Scholar 

  10. Spiridonov, V.P.: An elliptic incarnation of the Bailey chain. Int. Math. Res. Not. 37, 1945–1977 (2002)

    Article  MathSciNet  Google Scholar 

  11. Warnaar, S.O.: Extensions of the well-poised and elliptic well-poised Bailey lemma. Indag. Math. (N.S.) 14(3–4), 571–588 (2003)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to James Mc Laughlin.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Mc Laughlin, J., Zimmer, P. General WP-Bailey chains. Ramanujan J 22, 11–31 (2010).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2000)